Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 257, NWS Des Moines, IA

August 9, 2007Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2007, 11:47 PM CDT for Crawford County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2007, 11:47 PM CDT (04:47 UTC)
Expired
Aug 10, 2007, 12:33 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3891 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.4
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100448
SVRDMX
IAC047-100545-
/O.NEW.KDMX.SV.W.0257.070810T0447Z-070810T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1245 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 28 MILES WEST OF DENISON...OR
  ABOUT 31 MILES SOUTHWEST OF IDA GROVE...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DENISON BY 1215 AM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS FAR WESTERN 
IOWA.  LAW ENFORCEMENT REPORTED CHIMNEY DAMAGE DUE TO WIND IN ONAWA 
AT 1140 PM.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4218 9512 4188 9510 4188 9537 4188 9568
      4219 9567
TIME...MOT...LOC 0447Z 267DEG 46KT 4204 9581

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 100511
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1207 AM CDT FRI AUG 10 2007

IAC047-100545-
/O.CON.KDMX.SV.W.0257.000000T0000Z-070810T0545Z/
CRAWFORD IA-
1207 AM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CRAWFORD COUNTY...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
UP TO 60 MPH.  THE LEADING EDGE OF THE STORM AND GUSTY WINDS WAS 
LOCATED NEAR CHARTER OAK...OR ABOUT 24 MILES SOUTH OF IDA 
GROVE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARION AND DOW CITY BY 1215 AM CDT...
  DENISON AND 7 MILES SOUTH OF DELOIT BY 1225 AM CDT...
  VAIL AND 7 MILES NORTH OF MANILLA BY 1235 AM CDT...
  ASPINWALL BY 1240 AM CDT...

PREPARE FOR DAMAGING WINDS AND POTENTIALLY FALLING TREES. MOVE 
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE 
HOME...SEEK SHELTER IN A STURDY BUILDING.  THE STRONG WESTERLY WINDS 
WILL LIKELY COME BEFORE ANY APPRECIABLE RAIN BEGINS TO FALL.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE.  AT 1140 PM...LAW 
ENFORCEMENT REPORTED CHIMNEY DAMAGE AND TREE LIMBS DOWN IN ONAWA IN 
MONONA COUNTY.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4218 9512 4188 9510 4188 9537 4188 9568
      4219 9567
TIME...MOT...LOC 0507Z 273DEG 37KT 4201 9559

$$

SMALL
000 
WWUS53 KDMX 100533
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 AM CDT FRI AUG 10 2007

IAC047-100542-
/O.CAN.KDMX.SV.W.0257.000000T0000Z-070810T0545Z/
CRAWFORD IA-
1232 AM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY IS
CANCELLED...

AT 1230 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.  NO REPORTS OF SEVERE 
WEATHER HAVE BEEN RECEIVED WITH THE PASSAGE OF THE STORM.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4218 9512 4188 9510 4188 9537 4188 9568
      4219 9567
TIME...MOT...LOC 0532Z 273DEG 37KT 4200 9524

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:06 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 9, 10:06 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CDT THU AUG 9 2007

.DISCUSSION...
INITIALLY ADDED SCT TSTM WORDING TO WRN SECTIONS AND HAVE EXPANDED A
BIT FURTHER WITH OAX UPDATE IN KIND.  EXPECT NE MCS TO TRACK DOWN
WRMFNT/INSTABILITY GRADIENT THAT EXTENDS FROM ONL INTO OMA.  02Z
MLCAPES STILL 4000+ J/KG AHEAD OF COMPLEX AND MOVING INTO AREA WITH
EVEN LESS CIN.  ALTHOUGH RECENT RADAR DATA IS NOT TOO
IMPRESSIVE...ENVIRONMENT FOR WIND DAMAGE STILL MODERATE WITH INFLOW
AND 0-3KM SHEAR NORMAL TO MOVEMENT ALBEIT BOTH GRADUALLY DECREASING.
DELTA THETA-ES STILL 35+K WITH FAVORABLE DRY AIR ENTRAINMENT.  0-2KM
LAPSE RATES MAX IS AHEAD OF MCS AS WELL SO DID ADD WIND MENTION TO
HWO.

EARLIER RUC 310K SFC HIGHLIGHTED SD AS UVM AND CONVERGENCE AREA
OVERNIGHT WITH MEAN WIND AND CORFIDI VECTORS SPILLING IT INTO NRN
IA.  DID NOT ACCOUNT FOR THAT IN FORECAST...BUT CERTAINLY SOMETHING
TO KEEP AN EYE ON.

&&

.PREV DISCUSSION...
QUIET WX FOR A WHILE...BUT FCST NOT AS CLEAR CUT AS IT MAY SEEM.  IA
WL BE QUIET FOR MOST OF THE NIGHT TNGT BEFORE WAA TAKES HOLD AND
PUSHES INTO THE WEST.  DRIER AIR CONT TO FILTER INTO THE STATE AND
WL THRU THE EVE.  MSTR TRANSPORT BEGINS AFT 06Z AND WOULD EXPECT TO
SEE SOME TSRA DVLPMT OVR THE W LATE TNGT INTO ERY MRNG.  DO NOT XPCT
SVR HWVR.  A WARM FEW DAYS AHEAD WITH HIGHS IN THE 90S SOUTH AND 80S
N.  DO NOT XPCT TO PUT OUT A HEAT ADVY AS MIN HEAT VALUES NOT
REMAINING IN THE UPPER 70S AND AFTN INDICES ONLY TOUCH 105 IN A FEW
LOCATIONS FOR AN HOUR OR TWO DURG THE AFTN.  RING OF FIRE PROBLEMS
BEGIN BY SUN INTO NXT WEEK WITH MOST OF THE ACTIVITY REMAINING NE OF
IA.  SHAVED TEMPS OVR THE NERN HLF DUE TO OUTFLOW BOUNDARIES AND
CLOUDS HOWEVER.  MAIN DISCREPANCIES WITH MDLS IS WITH THE GFS
DEPICTION OF 2-3 INCH SWIPE LATE MON AND MON NGT.  ATTM DISCOUNTED
IT WITH CAUTION AS IT ISNT SUPPORTED BY OTR MDLS OR ENS DATA...BUT
IT WILL NEED TO BE WATCHED.

&&

.AVIATION...10/00Z
MAIN CONCERN WILL BE RADIATION FOG POTENTIAL TONIGHT.  LOWER LEVELS
HAVE DRIED OUT SOMEWHAT AND RAW MODEL DATA DOES NOT INDICATE MUCH
FOG POTENTIAL AT ALL.  HOWEVER GFS/NAM MOS...ALONG WITH
CLIMATOLOGY...
WOULD SUGGEST SOME DEVELOPMENT WITH RECENT HEAVY RAINS AND RIDGE
CROSSING STATE.  CONFIDENCE NOT HIGH BUT HAVE ADDED MVFR VSBYS
BRIEFLY DOWN TO IFR.  ALSO HIT FOD AND OTM A BIT HARDER WITH BRIEF
LIFR CIGS DUE TO THE TYPICAL FOD REACTION AND FACT THAT OTM LOWEST
100MB RH IS CURRENTLY 70+ PERCENT.

HAVE LEFT TAFS DRY AS WELL.  FEEL NE CONVECTION SHOULD DISSIPATE
BEFORE REACHING SITES.  ELEVATED POTENTIAL WILL HAVE TO BE WATCHED
OFF TO THE NORTH AND WEST WITH STORM MOTION HEADING IN OUR
DIRECTION...BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION THUNDER IN
FOD/MCW AS OF YET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MS/MR/BSS
Hazardous weather outlook, Aug 9, 9:42 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT THU AUG 9 2007

IAZ044-045-057-058-070-071-081-082-092>094-101100-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-DECATUR-
942 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP AROUND MIDNIGHT BEFORE ENDING
DURING THE EARLY MORNING HOURS. SOME OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND...AND MAY
COMBINE TO SEND HEAT INDICES INTO THE 100S TO AROUND 105 ACROSS
PORTIONS OF CENTRAL AND SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY EARLY FRIDAY MORNING.

IAZ004>007-015>017-023>028-033>039-050-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
942 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH CENTRAL IOWA
DURING THE EVENING AND OVERNIGHT HOURS FRIDAY AND SATURDAY. A FEW
OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

IAZ046>049-059>062-072>075-083>086-095>097-101100-
GREENE-BOONE-STORY-MARSHALL-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
942 PM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE WEEKEND...AND MAY
COMBINE TO SEND HEAT INDICES INTO THE 100S TO AROUND 105 ACROSS
PORTIONS OF CENTRAL AND SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.